Alert archive / Iowa / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Quad Cities, IA

June 4, 20024 counties in Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 4, 2002, 7:25 AM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 7:25 AM CDT (12:25 UTC)
Expired
Jun 4, 2002, 1:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Clinton County, IA, Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 19 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 041225
FFWMLI
IAC031-045-139-163-041800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  CEDAR COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 100 PM CDT

* AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER THE
  WARNED AREA.

* NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES INDICATE THAT 1 
TO 2 INCHES OF RAIN HAS FALLEN OVER CLINTON...CEDAR...SCOTT...AND 
MUSCATINE COUNTIES IN THE PAST 2 HOURS.  THIS RAIN...AND ADDITIONAL 
EXPECTED HEAVY RAINFALL THIS MORNING...WILL CAUSE LOCAL STREAMS AND 
RIVERS TO RISE RAPIDLY AND OVERFLOW THEIR BANKS.  DUCK CREEK IN 
DAVENPORT AND BETTENDORF HAS ALREADY FLOODED THE BIKE PATHS IN SOME 
SECTIONS.

DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY
BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 4197 9023 4162 9044 4139 9121 4187 9131

REA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 4, 2:50 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 4 2002

NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS
PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING
DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS
DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY
AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3
DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS
WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL
HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB
HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE
THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN
PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS...
CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH
12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR
TRENDS INDICATE IS HAPPENING.

AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE
IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND
INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES
OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING
ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY
HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL
MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND
MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING
CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS
REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX.
FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE
NORTHERN TWO THIRDS.

OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING
NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS
THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH
IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF
TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST
06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND
CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS
DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE
BUILDS IN.

TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE.
POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE
BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED
DUE TO LACK OF TIME.

COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS.

.DVN...FLOOD WATCH TODAY AND THIS EVENING.
IA...IAZ040>042-051>054-063>068-076>078.
IL...ILZ001-002-007-009-015>018-024.
MO...NONE.

86

In the hours before

Local storm report, Jun 4, 1:29 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    DEWITT                    IA   45 MPH TSTM GUST
06/03/02   CLINTON                        40 TO 45 MPH WINDS
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0620 PM    1 W ANDALUSIA             IL   1 INCH HAIL
06/03/02   ROCK ISLAND                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    BUFFALO                   IA   .25 INCH HAIL
06/03/02   SCOTT                          .25 INCH HAIL REPORTED
                                          BY FIRE AND RESCUE AND
                                          RELAYED THROUGH
                                          SHERIFFS DEPARTMENT.

0700 PM    MILAN                     IL   .25 INCH HAIL
06/03/02   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.

0705 PM    MILAN                     IL   URBAN FLOODING
06/03/02   ROCK ISLAND                    SOME STREETS REPORTED
                                          TO BE CURB FULL AND
                                          SOME STREET LIGHTS WERE
                                          NOT WORKING.  .
                                          REPORTED BY STORM
                                          SPOTTER.

0710 PM    5 W FREEPORT              IL   URBAN FLOODING
06/03/02   STEPHENSON                     MAINLY RURAL FLOODING
                                          WITH WATER REPORTED IN
                                          FIELDS AND SOME DITCHS
                                          FULL OF WATER.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 PM    STERLING ARPT             IL   53 MPH TSTM GUST
06/03/02   WHITESIDE                      RECORDED BY AUTOMATED
                                          OBSERVING EQUIPMENT AT
                                          THE AIRPORT.

1000 PM    MORRISON                  IL   URBAN FLOODING
06/03/02   WHITESIDE                      STREETS IN MORRISON
                                          REPORTED TO BE ABOUT
                                          CURB FULL OF WATER DUE
                                          TO HEAVY RAIN.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1029 PM    1 N DUBUQUE               IA   .88 INCH HAIL
06/03/02   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    5 E INDEPENDENCE          IA   SMALL STREAM FLOODING
06/03/02   BUCHANAN                       REPORTED BY PUBLIC ON
                                          OLD HIGHWAY 20.

1100 PM    INDEPENDENCE              IA   HEAVY RAIN
06/03/02   BUCHANAN                       REPORTED BY KWWL, 1.37
                                          INCHES OF RAIN IN 1 HOUR.

1100 PM    WINTHROP                  IA   HEAVY RAIN
06/03/02   BUCHANAN                       REPORTED BY KWWL, 1.78
                                          INCHES IN 1 HOUR.

1100 PM    3 E MORRISON              IL   FLOOD
06/03/02   WHITESIDE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          UNION PACIFIC TRAIN
                                          BRIDGE BUCKLED AT
                                          LYNDON RD.

1122 PM    JESUP                     IA   HEAVY RAIN
06/03/02   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER, 1.7 INCHES OF
                                          RAIN - EVENING STORM
                                          TOTAL.

1146 PM    4 W MANCHESTER            IA   FLOOD
06/03/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL,
                                          145TH AVENUE FLOODED.
                                          REOPENED AT 1215 A.M.
Local storm report, Jun 4, 1:32 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    FREEPORT                  IL   URBAN FLOODING
06/04/02   STEPHENSON                     PONDING OF WATER ON
                                          ROADWAYS ESPECIALLY
                                          SIDES AND CURBS.  .
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 4, 5:08 AM CDT, 2 hours 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT TUE JUN 4 2002

...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SEVERE...

A STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL MOVE
NORTH AGAIN TODAY AS LOW PRESSURE MOVES UP FROM THE CENTRAL PLAINS.
BEHIND THE FRONT A LOW LEVEL JET WAS TRANSPORTING WARM AND HUMID AIR
FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEW POINTS IN THE UPPER
60S AND LOWER 70S IN EASTERN KANSAS AND NORTHERN MISSOURI.

THUNDERSTORM COMPLEXES ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS
ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS AND INCREASE IN
COVERAGE. HEAVY RAINFALL IS LIKELY DUE TO THE HIGH MOISTURE CONTENT OF
THE AIR AND EXPECTED TRAINING OF THE THUNDERSTORMS. AT THIS TIME IT
APPEARS THAT A GENERAL 1 TO 1.5 INCH RAINFALL CAN BE EXPECTED WITH
LOCALLY HIGHER AMOUNTS OF 2.5 INCHES OR MORE. THE MOST LIKELY AREA
FOR THE HIGHER RAINFALL AMOUNTS IS NORTH OF AN OSKALOOSA IOWA TO
GALESBURG ILLINOIS LINE...HOWEVER HEAVY RAINFALL CANNOT BE RULED OUT
ACROSS SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND FAR NORTHEAST
MISSOURI.

AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION DURING MAXIMUM
HEATING THIS AFTERNOON IS FORECAST TO INCREASE DIRECTIONAL WIND SHEAR
IN THE ATMOSPHERE. THUNDERSTORMS DEVELOPING AHEAD OF THE APPROACHING
COLD FRONT THIS AFTERNOON WILL BE IN A REGION OF VERY UNSTABLE AIR.
SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A
LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. AT THIS TIME THE PRIMARY
THREAT WOULD BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE ALONG AND
SOUTH OF HIGHWAY 34.

IF SEVERE WEATHER DEVELOPS...THE MOSTLY LIKELY TIME PERIOD WOULD BE
FROM 4 TO 9 PM. THE RAIN AND THUNDERSTORMS ARE FORECAST TO END AROUND
MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

EMERGENCY MANAGERS AND SPOTTERS SHOULD PREPARE FOR HEAVY
RAINFALL TODAY...AND POSSIBLE ACTIVATION FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

86

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:07 PM CDTSevere Thunderstorm WarningDVNDubuque53 min
Jun 3, 10:16 PM CDTSevere Thunderstorm WarningDVNJackson54 min
Jun 3, 11:13 PM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 4:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 5:24 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 6:24 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 8:43 AM CDTFlash Flood WarningDVNLinn3 hr
Jun 4, 8:55 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware50 min
Jun 4, 9:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 10:02 AM CDTSevere Thunderstorm WarningDVNLinn43 min
Jun 4, 10:20 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 10:31 AM CDTSevere Thunderstorm WarningDVNCedar, Muscatine44 min
Jun 4, 11:04 AM CDTSevere Thunderstorm WarningDVNDelaware41 min
Jun 4, 11:43 AM CDTFlash Flood WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more6 hr

Nearby

Flash Flood Warnings in Iowa, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.